Vermont, 2007Flooding in Vermont, March 15, 2007
March 15, 2007 · NWS BTV · 2 events in 2 counties and zones
A warming trend started on the 12th, with daytime temperatures in the 40s, that eventually moderated into the 50s by the 14th and 15th. In addition, a quarter to half inch of rain fell along a stationary boundary on the 14th and 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warming trend started on the 12th, with daytime temperatures in the 40s, that eventually moderated into the 50s by the 14th and 15th. In addition, a quarter to half inch of rain fell along a stationary boundary on the 14th and 15th. The end result was a substantial snow melt that increased surface water runoff into area streams and rivers. These increases caused water levels to rise, which subsequently lifted and moved river ice and created localized ice jams and flooding. |Ice jam along a bridge/culvert on the First Branch of the White River in Chelsea (Orange county) caused mainly basement flooding of 10 residents and 3 commercial buildings. Another ice jam formed along the Mad River near the USGS gage site in Moretown (Washington county) and flooded Route 100B for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 15, 2:13 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Mar 15, 2:13 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EDT THU MAR 15 2007
.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN FRONTAL BOUNDARY MAKING MORE OF A SOUTHERLY PUSH DOWNSTREAM OF
OUR AREA...BUT SHOULD EVENTUALLY BEGIN TO MOVE INTO NORTHERN NEW
YORK THIS MORNING AND EVENTUALLY ACROSS VERMONT. UNTIL
THEN...SOUTHWEST TO NORTHEAST ORIENTED BAND OF RAIN TO MOVE ACROSS
THE AREA THIS MORNING AND THEN EVENTUALLY PUSH SOUTH AND EAST.
WITH THE SNOWMELT...RESIDUAL MOISTURE...AND ABOVE NORMAL
TEMPERATURES DENSE FOG HAS DEVELOPED AND WILL CONTINUE THROUGH THE
MORNING HOURS. HAVE ISSUED A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT NEAR ZERO CONDITIONS. COLDER AIR LAGS BEHIND IN THE
SOUTHWEST FLOW ALOFT AND FEEL BULK OF PRECIPITATION WILL HAVE EXITED
THE AREA BEFORE CONDITIONS BECOME COLD ENOUGH FOR SNOW. HAVE ONLY
MENTIONED SOME VERY MINOR ACCUMULATIONS OVER THE HIGHER TERRAIN THIS
AFTERNOON. TOTAL PRECIPITATION TODAY SHOULD BE A TENTH TO A THIRD OF
AN INCH AND THUS HAVE DECIDED TO EXTEND THE FLOOD WATCH UNTIL 400 PM
AS SNOWMELT...WARM TEMPERATURES...AND PRECIPITATION WILL ALL LEAD TO
AN ENHANCED POTENTIAL FOR FLOODING. MAIN CONCERN WILL BE IN AND
AROUND SMALLER RIVERS AND STREAMS. HIGH PRESSURE BUILDS IN FOR
TONIGHT AND NOTICEABLE DRYING SHOULD TAKE PLACE WITH A RETURN TO
SEASONABLE OVERNIGHT LOW TEMPERATURES.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO CHANGES MADE TO THE EXTENDED FORECAST PERIOD WITH MAIN FOCUS ON
FLOOD CONCERNS IN THE SHORT TERM. HOWEVER...SCENARIO OF SNOW
RETURNING TO THE AREA FRIDAY NIGHT AND SATURDAY LOOKS GOOD WITH
SURFACE LOW NOW TRACKING A BIT FURTHER WEST. THIS WOULD FAVOR
VERMONT AND POINTS EAST FOR STEADIER SNOWS AND GOING FORECAST OF
SNOW LIKELY WITH POSSIBLE ACCUMULATIONS DURING THIS TIME PERIOD
LOOKS GOOD. DAY SHIFT WILL HAVE TO CONTINUE TO MONITOR THIS
SITUATION.
&&
.AVIATION...
FRNT MAKING SLOW TRANSITION THRU CWA THIS MORNING. COND WILL VARY
FROM VFR DOWN TO IFR W/ LOW CEILINGS BLW OVC010 AT TIMES. PRECIP
WILL BEGIN WITH RAIN AND SLOWLY TRANSITION OVER TO SNOW SHOWERS AS
CD AIR WORKS INTO AREA. SW...VAR WINDS WILL MV OUT OF THE N/NE BY
10Z-12Z. TRANSITION TO A MIX THEN ALL -SW/--SW WILL BE IN 11Z-15Z
TIME FRAME. AFT 16Z-18Z FRNT MVS SOUTH OF AREA...LOW CLD REMAINS W/
VFR/MVFR COND...WITH NO PRECIP EXPECTED. WINDS WILL CONTINUE TO BE
OUT OF THE N/NE 5-10KTS. HIR TRRN WILL BE OBSCD.
&&
.HYDROLOGY...
WILL EXTEND FLOOD WATCH UNTIL AT LEAST 400 PM THIS AFTERNOON AS
ABOVE NORMAL TEMPERATURES PERSIST...ANOTHER TENTH TO THIRD OF AN
INCH OF RAIN WILL FALL TODAY...AND SNOWMELT WILL CONTINUE TO CAUSE
RISES ON AREA WATERWAYS. POTENTIAL FOR ICE JAMS WILL ALSO EXIST.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ002>012-016>019.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ028>031-034-035.
&&
SHORT/LONG TERM...EVENSON
AVIATION...JN
HYDROLOGY...EVENSON
Hazardous weather outlook, Mar 15, 4:13 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
513 AM EDT THU MAR 15 2007
NYZ028>031-034-035-VTZ002>012-016>019-160915-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
513 AM EDT THU MAR 15 2007
...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
PRECIPITATION CURRENTLY FALLING OVER THE NORTH COUNTRY
TODAY...COMBINED WITH TEMPERATURES WELL ABOVE FREEZING...WILL HAVE
THE POTENTIAL TO AFFECT AREA RIVERS AND STREAMS. FLOODING MAY
OCCUR AS A RESULT DUE TO THE WARM TEMPERATURES AND RAINFALL
CAUSING ICE JAMS. ONE MAIN AREA OF CONCERN IS THE WINOOSKI RIVER
IN MONPELIER.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW PRESSURE MOVING UP THE EAST COAST WILL MOVE OVER SOUTHEAST
NEW ENGLAND. THIS CURRENT TRACK OF THE LOW WILL BRING ATLANTIC
MOISTURE OVER THE NORTH COUNTRY. THIS...COMBINED WITH COLD AIR
OVER THE AREA...WILL CREATE THE POTENTIAL FOR SNOWFALL
ACCUMULATIONS FRIDAY NIGHT INTO SATURDAY. AS A RESULT...DRIVING
CONDITIONS MAY BE HAZARDOUS. PLEASE STAY TUNED TO UPDATED
INFORMATION AND FORECASTS.
RIVER CONDITIONS WILL NEED TO BE CONTINUOUSLY MONITORED FOR THE
POTENTIAL OF ICE JAMS AND POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ026-027-087-VTZ001-160915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
513 AM EDT THU MAR 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LOW PRESSURE MOVING UP THE EAST COAST WILL MOVE OVER SOUTHEAST
NEW ENGLAND. THIS CURRENT TRACK OF THE LOW WILL BRING ATLANTIC
MOISTURE OVER THE NORTH COUNTRY. THIS...COMBINED WITH COLD AIR
OVER THE AREA...WILL CREATE THE POTENTIAL FOR SNOWFALL
ACCUMULATIONS FRIDAY NIGHT INTO SATURDAY. AS A RESULT...DRIVING
CONDITIONS MAY BE HAZARDOUS. PLEASE STAY TUNED TO UPDATED
INFORMATION AND FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flood, Washington
- When
- March 15, 7:00 AM EST to 3:00 PM EST
- Where
- Washington County, Moretown
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.250, -72.750
An ice jam formed along the Mad River near the USGS gage site in Moretown and flooded Route 100B for several hours.
Flood, Orange
- When
- March 15, 8:00 AM EST to 12:00 PM EST
- Where
- Orange County, Chelsea
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.980, -72.470
Ice jam along a bridge/culvert on the First Branch of the White River in Chelsea caused mainly basement flooding of 10 residents and 3 commercial buildings.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Ohio, March 15, 2007$900,000 · 11 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 15, 20075 injured · 1 event
- Flooding in New York, March 15 to 16, 2007$50,000 · 2 events
- Flooding in Indiana, March 15 to 21, 2007$21,000 · 3 events
- Heavy Snow in North Dakota, March 15, 20079 events
- Flooding in New York, March 15 to 18, 20077 events
- Flooding in Pennsylvania, March 15, 20074 events
- Flooding in Pennsylvania, March 15 to 17, 2007$10,000 · 4 events
- Heavy Snow in Minnesota, March 15, 20073 events
- Tornado and Damaging Wind in Florida, March 15 to 16, 2007EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20072 events
- Flooding in Ohio, March 15 to 19, 2007$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19194, 19193.